My husband Tom has LBD and is up all night. He is taking 125mgs seroquel and 10mgs melatonin. does anyone have suggestions that might help? Thank you
Interested in more discussions like this? Go to the Caregivers: Dementia group.
Hi @patf, Allow me to bring in some members who may have some experience to share with you like @virginianaeve @scampbell0163 @arlenephoto @adv @connymason1945 @wiseowlinga @evonna @marcia101 @diannu @wifehenry.
Pat, how long has Tom been taking seroquel and melatonin? Did you see some improvement when he first starting taking the medication and now he is up again at night or did the medication never help?
Jump to this post
Started melatonin about a month ago 5mgs last week up it to 10mgs no change. I really don’t remember when he started seroquel but it must not have given much relief or only for a short while because we kept increasing it. Have to speak to dr again
We are up to 20 mg Melatonin with consent of neurologist. Find slow release tablets (Walmart). Combining those with regular seems most effective getting to sleep & staying asleep with fewer incidents. But I’m very interested in any other tips folks have for managing nighttime!
Hello patf. My name is Virginia Naeve. I was sorry to hear about the sleeping problems that Tom is having. It will wear you out as well because it's doubtful that you are getting any sort of quality sleep. I'm wondering if Tom is napping during the day, and if he is, perhaps you can try to prevent him from doing that so he's more tired at night. I know a physician who specialized in sleep disorders, and the first thing he recommends is 10mg of melatonin two hours before bed so you are on the right track with that. Also, there are no side effects from Melatonin. My mom did have seroquel on an as needed basis (hospital visits made her agitated and aggressive) but I don't know enough about that drug to give you any tips. Keep in touch and let us know how you and Tom are doing, ok?
Hi, sorry you are having this trouble – it was really wearing for me when my husband went through it.
What worked in our case may or may not help your husband – but I have seen the remedy suggested somewhere in my extensive reading about Lewy Body difficulties.
Before he began 'sundowning' it was normal for him to visit the toilet 1 or more times at night, he would then nearly always return to bed.
When he could no longer find the light switches I installed night lights since he might void himself in the floor if he couldn't find the bathroom.
I didn't realize for a long while that the incidence of his sundowning skyrocketed following the adoption of nite-lites and found the (possible) connection by accident.
One night I was worn to a frazzle by his late night activities and decided to turn the nite-lites off in the hope that if he couldn't see to go then he might stay put.
His restless tossing and turning which preceded his jaunts at least helped me know where he was without having to get up. I'd just clean up the mess if one occurred.
Imagine my shock and joy when he slept like a baby nearly all night the moment the nite-lites were removed. He didn't wake up at all until he actually needed the toilet.
The old 'can't find the bathroom' trouble recurred, I addressed it by obtaining lots of cheap battery operated stick-on motion sensor nite-lites and placed them where they would only trigger if his feet hit the floor. Others would light the way to the bathroom as he progressed, they had auto shut-off after 15 seconds.
Now he could return to bed with little or no encouragement but if he became argumentative about it usually getting out of his sight would help.
I shared this possible solution with someone on another forum and she poo-poo'd the notion on the grounds that her night light was only a small one – and thus could not be a problem.
In my experience the room needed to be perfectly dark.
That's my lick-hope it helps, if not hope you hit on something that does help.
Thanks, I’ll try it. Spoke to neurologist today and she suggested upping seroquel to150mgs and palliative care interview.
Would you like to know more about palliative care, Pat? I can direct you to discussions about it.
Hello Patf- it's Virginia again. I just read an opinion that Seroquel can have an "opposite effect" and cause agitation. I am NOT a doctor, but you might want to bring that up with your neurologist.
Yes, thank you
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In